Persons using assistive technology might not be able to fully access information in this file. For assistance, please send e-mail to: email@example.com. Type 508 Accommodation and the title of the report in the subject line of e-mail.
Epidemiologic Notes and Reports Childhood Chloroquine Poisonings -- Wisconsin and Washington
Each year the approximately 1 million Americans who travel to malarious areas may be advised to take chloroquine weekly for prophylaxis (1). In addition, chloroquine is prescribed as therapy for certain connective tissue disorders. Consequently, there are many opportunities for children to be poisoned through chloroquine ingestion. To alert medical practitioners and the public to this danger, the following cases of chloroquine poisoning recently reported to CDC are presented.
Case 1. On August 6, 1987, a previously healthy 20-month-old girl was found unresponsive next to an opened empty bottle of chloroquine phosphate. The chloroquine remained from a supply dispensed to the child's grandfather for malaria prophylaxis. The amount of chloroquine base the child swallowed was estimated at 800 mg.
Shortly after the emergency medical technicians arrived, the child suffered cardiac arrest. Normal sinus rhythm was restored en route to the emergency room, but persistent hypotension necessitated intravenous dopamine. The child began to have generalized seizures 1 hour after ingestion; these were controlled with intravenous diazepam, phenytoin, and phenobarbital. Charcoal hemoperfusion performed 7 hours after ingestion did not improve her condition. Serum chloroquine concentrations before and after the procedure were 0.8 and 0.3 ugmg/mL, respectively (2.5 and 0.94 ugmmol/L). Over the next week her neurologic condition gradually improved, and mechanical ventilation was discontinued after the eighth day of hospitalization. Subsequent cranial computerized tomography scans and electroencephalography revealed atrophy and decreased voltage consistent with postanoxic encephalopathy. Rehabilitative efforts continue; currently, she is able to make some purposeful movements but still requires feeding by gastrostomy.
Case 2. On January 20, 1988, a 17-month-old boy ingested 2.4 g of chloroquine base. His parents had recently returned from a tour of duty in Cameroon during which they had been taking chloroquine for malaria prophylaxis; the chloroquine had been dispensed in Cameroon in an envelope. The child was immediately taken to an emergency room, but 30 minutes after ingestion, ventricular tachycardia, hypotension, apnea, and seizures developed. After 2 hours of resuscitation, his condition was stabilized on intravenous epinephrine and diazepam. Serum chloroquine concentration 11 hours after ingestion was 1.0 ugmg/mL (3.1 ugmmol/L). His condition improved slightly during the next 3 weeks, and he was gradually removed from ventilator support after 1 month. However, he remains unconscious with no purposeful movement. Reported by: KM Jaffe, MD, Univ of Washington School of Medicine, Seattle, Washington. PL Havens, MD, Children's Hospital of Wisconsin, Milwaukee, Wisconsin. Malaria Br, Div of Parasitic Diseases, Center for Infectious Diseases, CDC.
Editorial Note: When used for prophylaxis and treatment of malaria, chloroquine has proven to be safe in the recommended dosage range (5-25 mg/kg body weight). However, a relatively small increase in the therapeutic dose is toxic; children who have ingested 2-3 times the recommended treatment dose have been fatally poisoned (2). Chloroquine is rapidly absorbed from the gastrointestinal tract. Consequently, as the second case illustrates, the interval between ingestion and cardiorespiratory collapse is frequently less than 2 hours (3,4).
A recent review of 91 cases of chloroquine poisoning in which blood concentrations were determined revealed that no patient survived in whom blood concentrations were greater than 25 ugmmol/L (5). Since the drug is extensively tissue-bound, concentrations in the liver and kidney are generally many times higher than those in the blood (6). The extensive tissue binding makes dialysis largely ineffective in removing the drug (7).
The toxic effects of chloroquine are related to its depressant effect on the myocardium, resulting in decreased cardiac output and hypotension. Like quinidine, the drug reduces the excitability and conductivity of cardiac muscle, and at toxic concentrations profound bradycardia with ventricular escape rhythms may occur (8).
Animal toxicology data and case studies of suicide attempts with chloroquine suggest that sympathomimetic agents may decrease the hemodynamic and electrophysiologic cardiotoxic effects of chloroquine (8). Diazepam has been found to decrease the mortality rate in experimental chloroquine poisoning in rats (9). A recent study examined the clinical utility of immediately administering intravenous diazepam and epinephrine in chloroquine poisoning. Ten of eleven patients who ingested more than 5 g of chloroquine and were treated with diazepam and epinephrine survived, as compared with 1 of 51 retrospective controls who ingested comparable dosages (5).
Health-care providers should be aware of the potential interventioons to prevent chloroquine poisoning. Chloroquine prescriptions should be written for the precise amount needed for prophylaxis for each trip to avoid accumulation of extra tablets. Any drug remaining after prophylaxis is complete should be safely discarded. Chloroquine should be dispensed in child-proof containers, particularly when young children are in the home.
2. Cann HM, Verhulst HL. Fatal acute chloroquine poisoning in children. Pediatrics 1961; 27:95-102.
3. Di Maio VJM, Henry LD. Chloroquine poisoning. South Med J 1974;67:1031-5.
4. Weniger H. Review of side effects and toxicity of chloroquine. Geneva: World Health Organization, 1979; WHO document no. WHO/MAL/79.906.
5. Riou B, Barriot P, Rimailho A, Baud FJ. Treatment of severe chloroquine poisoning. N Engl J Med 1988;318:1-6.
6. Robinson AE, Coffer AI, Camps FE. The distribution of chloroquine in man after fatal poisoning. J Pharm Pharmacol 1970;22:700-3.
7. McCann WP, Permisohn R, Palmisano PA. Fatal chloroquine poisoning in a child: experience with peritoneal dialysis. Pediatrics 1975;55:536-8.
8. Michael TAD, Aiwazzadeh S. The effects of acute chloroquine poisoning with special reference to the heart. Am Heart J 1970;79:831-42.
9. Crouzette J, Vicaut E, Palombo S, Girre C, Fournier PE. Experimental assessment of the protective activity of diazepam on the acute toxicity of chloroquine. J Toxicol Clin Toxicol 1983;20:271-9.
Disclaimer All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.**Questions or messages regarding errors in formatting should be addressed to firstname.lastname@example.org.
Page converted: 08/05/98
This page last reviewed 5/2/01